- General Information
- See Your Pharmacist or Medical Professional
- Treatment Tips
- Treatment Options
- More Information
Mumps is an infection of the salivary (parotid) glands, which are found on the side of the neck, below your ears. Mumps is most common in school-aged children and young adults.
Mumps is caused by a virus and is spread by coughing and sneezing. After being infected by the virus it takes 12 to 25 days for the illness to develop (the ‘incubation period’).
People with mumps are infectious from about one week before the start of symptoms, until nine days after the swelling appears. Children should be kept away from school until nine days after the swelling appears.
- loss of appetite
- swollen glands
Usually there is swelling and tenderness or pain affecting both salivary glands. Sometimes one gland will swell first, followed by the other after one or two days. There can be pain and discomfort while swallowing, talking, chewing and drinking.
Some children have no symptoms and can have mumps without knowing.
Mumps is usually a mild illness but some people can develop serious complications and, rarely, these can be fatal. Complications include meningitis (see below for more information) and permanent deafness.
Males who have mumps after puberty are at risk of developing swelling of the testicles (orchitis). This can be very painful and in some cases may lead to fertility problems, while sterility is a rare complication. Symptoms should subside within one week.
Mumps can also increase the risk of miscarriage during the first three months of pregnancy.
There is no specific treatment available for mumps (other than relieving the symptoms) so preventing it by immunisation is very important. Australia’s National Immunisation Program includes the free mumps vaccine in its measles–mumps–rubella (MMR) vaccine and MMRV vaccine (measles, mumps, rubella and chickenpox [varicella]). Children who are immunised according to the schedule receive the MMR vaccine at age 12 months and then MMRV vaccine at 18 months.
See Your Pharmacist or Medical Professional
You should always see your doctor if you think your child has mumps.
Also see your doctor if:
- there is repeated vomiting, headache and a stiff neck
- there are any changes in consciousness, or extreme drowsiness
- the person has a fit (convulsions)
- the person affected is a male going through puberty
- the person has ear problems
- you are pregnant and think you have been exposed to mumps
Meningitis is a medical emergency that can cause permanent disability and death. It involves the inflammation of the meninges, the membrane which lines the brain and spinal cord. Meningitis is a different infection from mumps, but as there can be some similar symptoms, it is important for parents to be aware of the signs. Meningitis can also be a complication seen with mumps. It is important to be aware that the vaccination available does not cover all types of meningitis, and a rash does not always appear. Meningitis can affect infants, children and adults.
Meningitis can occur very suddenly and requires immediate medical treatment: see a doctor urgently or call 000 for ambulance.
- encourage the child to drink plenty of fluids
- encourage the child to get plenty of rest
- choose soft foods if swallowing is uncomfortable
- give paracetamol or ibuprofen to reduce fever and help reduce pain (see Treatment Options below)
- do not give aspirin to children under 16 years old as it may cause Reye’s syndrome, a serious condition
- antiseptic mouthwashes may be helpful for oral hygiene while there is swelling of the face (check individual products for use in young children; you can also ask your pharmacist for advice)
- keep the child or person at home (for at least nine days after the swelling appears) to avoid spreading the infection
Medications to reduce fever and relieve pain
e.g. paracetamol (Panadol Children 7+ Years Soluble Tablets), ibuprofen (Nurofen for Children 7+ Years Chewable Capsules)
e.g. paracetamol liquid preparations (Dymadon Drops for Babies 1 Month-2 Years, Dymadon for Kids Suspension2-12 Years, Panadol Children 1-5 Years Suspension, Panadol 5-12 Years Suspension, Panamax Elixir, Panadol Children 3+ Years Chewable Tablets(Children)); ibuprofen liquid preparations (Advil Pain & Fever Infant Drops, Advil Pain & Fever Relief Oral Suspension, Dimetapp Children’s Ibuprofen Pain & Fever Relief Ibuprofen Oral Suspension, Dimetapp Infant’s Ibuprofen Colour Free Pain & Fever Relief Suspension, Nurofen for Children 3 Months-5 Years, Nurofen for Children 5-12 Years, Nurofen for Children Baby Infant Drops3+ Months)
- paracetamol is suitable for most people but it is important not to give more than the recommended dose; check labels for dosage instructions appropriate to the age of the child, and dose by weight
- paracetamol is a common ingredient in other medicines, e.g. cold and flu preparations, (which may be used by adults and adolescents) so be careful not to double dose
- paracetamol and ibuprofen are also available in other forms (e.g. tablets), which are often medicines classified for General Sale; these may be preferred by older children and adults. Check labels for dose appropriate to age; you can also ask your pharmacist for individualised advice
- paracetamol and ibuprofen can be used together, because they work differently. They are usually given at different times; ask your pharmacist for dosing advice
- ibuprofen is not suitable for everyone. Check with your pharmacist before giving ibuprofen if the child or person:
- is dehydrated
- has a history of stomach problems, such as ulcers or indigestion
- has asthma; some people with asthma find their condition is made worse by these types of medicines
- has kidney problems or a heart condition
- takes other medications
If you are concerned about your child there is a national 24-hour health advice helpline and also parenting helplines in each state and territory:
- healthdirect 24-hour health advice line: 1800 022 222
- Pregnancy, Birth & Baby Helpline: 1800 882 436
- Immunisation Hotline (business hours): 1800 671 811
State and Territory Parent Helplines:
- ACT (02) 6287 3833
- NSW 1300 1300 52
- NT 1300 30 1300
- QLD 1300 30 1300
- SA 1300 364 100
- TAS 1300 808 178
- VIC 13 22 89
- WA 1800 654 432
Availability of medicines
- GENERAL SALE available through pharmacies and possibly other retail outlets.
- PHARMACY ONLY available for sale through pharmacies only.
- PHARMACIST ONLY may only be sold by a pharmacist.
Last Reviewed: 12/03/2020
1. Australian Medicines Handbook. Paracetamol. 2020. Accessed 14/02/2020.
2. Parentline NSW. Interstate Parent Lines. 2020; http://www.parentline.org.au/useful-information/interstate-parent-lines. Accessed 12/03/2020.
3. MIMS Australia. MIMSOnline. 2020. Accessed 12/03/2020.